What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 5:22 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 3, 5:22 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
622 AM CDT Tue Jul 3 2018
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018
Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.
Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.
As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018
Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.
Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.
Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM CDT Tue Jul 3 2018
Cluster of thunderstorms in southwest Minnesota to start the
period expected to weaken/move east of the area by 15Z-17Z, with
associated MVFR-locally IFR ceilings/visibility improving around
the same time. Otherwise today will be dominated by VFR conditions
with south winds gusting near 25kt at times. Wind gusts diminish
this evening, but persistent low level jet will create a period of
low-level wind shear developing after 04Z-06Z.
There is a chance of thunderstorms in central South Dakota in the
late afternoon which could encroach on KHON this evening (01Z-06Z
window). However, confidence in storms reaching KHON is low, so
have not included a mention of thunder at this time.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening
for SDZ038-052-053-057>060-063>065-068-069.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Jul 3, 4:00 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CDT Tue Jul 3 2018
SDZ038-050-052-053-057>060-063>065-068-069-041000-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
500 AM CDT Tue Jul 3 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Temperatures in the 90s and increasing humidity levels will result
in heat index readings of 100 to 105 degrees in many areas this
afternoon into the early evening.
There is a chance of thunderstorms developing this evening into
the overnight hours, mainly north of I-90. An isolated strong to
severe storm with wind gusts in excess of 50 mph and hail to the
size of quarters is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices around 100 degrees are possible in the lower James
River Valley again on the 4th of July afternoon, with readings in
the 90s farther northwest. The chance of storms will increase
during the evening on Wednesday, with isolated strong to severe
storms possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MNZ071-097-098-NEZ013-SDZ039-040-054>056-061-062-066-067-070-
041000-
Lincoln MN-Pipestone-Rock-Dixon-Kingsbury-Brookings-Miner-Lake-
Moody-McCook-Minnehaha-Turner-Lincoln SD-Clay SD-
500 AM CDT Tue Jul 3 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, northeast Nebraska, east central South Dakota, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Increasing heat and humidity will result in heat index readings of
95 to 100 this afternoon.
There is a small chance of thunderstorms north of I-90 tonight.
The risk of severe weather is low, but locally heavy rain would be
possible if storms develop.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices around 100 degrees are possible near and south of
Interstate 90 on the 4th of July afternoon, with readings in the
90s farther north. The chance of storms will increase during the
late afternoon and evening on Wednesday, with isolated strong to
severe storms, as well as locally heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ014-
SDZ071-041000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Dakota-Union-
500 AM CDT Tue Jul 3 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Minor to moderate flooding continues on several rivers and
streams. For specific river details, visit
https://water.weather.gov.
There is a small chance of thunderstorms north of Minnesota
Highway 30 tonight. The risk of severe weather is low, but
locally heavy rain would be possible if storms develop.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices around 100 degrees are possible south of Interstate
90 on the 4th of July afternoon, with readings in the 90s farther
north. The chance of storms will increase during the late
afternoon and evening on Wednesday, with isolated strong to severe
storms, as well as locally heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 3, 8:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLASH FLOOD 4 N LYND 44.44N 95.90W
07/03/2018 LYON MN DEPT OF HIGHWAYS
ROAD CLOSED AT INTERSECTION OF HWY 19 AND
COUNTY ROAD 5 DUE TO FLOODING.
&&
PSLocal storm report, Jul 3, 8:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLASH FLOOD 5 SSE WOODSTOCK 43.95N 96.05W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER TOWNSHIP ROADS IN SOUTHWEST
MURRAY COUNTY.
&&
AFLocal storm report, Jul 3, 8:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 WNW CHANDLER 43.95N 96.00W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER THE ROAD NEAR THE INTERSECTION OF
71ST ST. AND 30TH AVE.
&&
PSLocal storm report, Jul 3, 8:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD 2 WSW LAKE WILSON 43.99N 95.98W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER 40TH AVE SOUTH OF HWY 30.
&&
PSLocal storm report, Jul 3, 8:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD 2 ESE WOODSTOCK 44.00N 96.06W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER HWY 30.
&&
PSLocal storm report, Jul 3, 8:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 2 NNE CURRENT LAKE 44.17N 95.92W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER 221ST ST.
&&
PS